Montana, 2009

Strong Wind in Montana, August 19, 2009

August 19, 2009 · NWS GGW · 1 event in 1 county or zone

Strong wind moved and lifted wooden pallets. The closest reporting station is about 2 miles away and the winds at the time were gusting to 40 mph for a three hour time span.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Strong wind moved and lifted wooden pallets. The closest reporting station is about 2 miles away and the winds at the time were gusting to 40 mph for a three hour time span.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 19, 8:56 AM MST, 4 hours 59 minutes earlier.

Area forecast discussion, Aug 19, 8:56 AM MST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
956 AM MDT WED AUG 19 2009

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY...
QUITE A BIT OF CLEARING THIS MORNING OVER THE CWA WITH ONLY A FEW
SHOWERS...AND THUNDERSTORM OR TWO AS WELL. WITH THE AIRMASS MOIST
AND UNSTABLE THOUGH...EXPECT A FAIR AMOUNT OF CONVECTION TO RE-
DEVELOP THIS AFTERNOON...ESPECIALLY IN OUR E...CLOSE TO THE UPPER
LOW MOVING SE FROM SK INTO ND. 12Z KGGW SOUNDING SHOWING 100 KT
JET MOVING ACROSS OUR AREA WITH THE UPPER TROUGH.

LAKE WIND ADVISORY CRITERIA ALREADY MET WITH 20-25 MPH WINDS
AT FORT PECK LAKE. WINDS IN 850-700 MB LAYER DONT CHANGE MUCH
THROUGH THE DAY...SO IT WILL REMAIN WINDY INTO EVENING. MORNING
UPDATE IS MAINLY TO LOWER MORNING POPS. SIMONSEN

PREVIOUS SHORT TERM...FOR NORTHEAST MONTANA TODAY THROUGH
FRIDAY...COLD FRONT THROUGH THE STATE WITH DEEP LOW SPINNING INTO
MANITOBA. STRONG JET DIVING THROUGH ALBERTA/SASKATCHEWAN WITH AREA
OF CHANNELED VORTICITY. MAJORITY OF SHOWERS/THUNDERSTORMS MOVING
OUT OF THE AREA WITH THE NOSE OF THE JET...BUT SHOULD HAVE
SCATTERED TO ISOLATED SHOWERS FOR THE REMAINDER OF THE DAY WITH
THE CHANNELED VORTICITY AND WRAPPING AROUND THE MANITOBA LOW.
THESE WILL EXIT THE REGION BY EVENING AS THE SYSTEM MOVES FURTHER
EAST.

WINDS WILL OF MORE CONCERN TODAY...WITH TIGHT PRESSURE GRADIENT
BETWEEN MANITOBA LOW AND HIGH PRESSURE IN BC. WINDS ALOFT ALSO
SIGNIFICANT...20-30KTS AT 850MB AND A LITTLE STRONGER AT 700MB.
COLD AIR ADVECTION AND PRESSURE RISES WITH THE HIGH BUILDING WILL
AID IN MIXING THESE WINDS TO THE SURFACE RESULTING IN WINDY
CONDITIONS MEETING LAKE WIND CRITERIA FOR FORT PECK LAKE.

WINDS DIMINISH THIS EVENING WITH HIGH PRESSURE SETTLING OVER THE
STATE. THURSDAY SEES NORTHEAST MONTANA STILL UNDER NORTHWEST FLOW
ALOFT...WITH UPPER TROF TO THE EAST AND RIDGE TO THE WEST. UPPER
RIDGE WILL BEGIN TO DOMINATE WITH WARMER AND DRIER WEATHER...BUT
PROXIMITY OF UPPER TROF WILL BRING SOME BREEZY CONDITIONS TO THE
EASTERN ZONES ON THURSDAY AFTERNOON.

BY FRIDAY THE UPPER RIDGE MOVES OVER MONTANA...WITH SURFACE HIGH
PRESSURE SLIDING OFF TO THE EAST. AGAIN WARMER AND DRIER WEATHER
RESULT WITH WINDS TURNING TO THE SOUTHEAST. EBERT

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
THE LONG TERM PERIOD STARTS WITH A LARGE AMPLIFIED UPPER LEVEL
RIDGE THAT STRETCHES INTO NORTHERN SASKATCHEWAN. THIS IS SUPPORTED
BY A RATHER LARGE CLOSED ANTICYCLONE OVER THE FOUR CORNERS REGION.
BOTH THE GFS AND ECMWF ARE IN GOOD AGREEMENT WITH 500 MB HEIGHTS
CLIMBING INTO THE UPPER 580 DM...ALONG WITH THICKNESS VALUES
APPROACHING THE LOWER 580 DM. THE VALUES WILL BE A LITTLE
STRONGER ON SATURDAY THEN ON FRIDAY SO THE HIGH TEMPERATURES ON
SATURDAY AFTERNOON WILL REACH INTO THE MID TO UPPER 90S WITH SOME
SPOTS HITTING TRIPLE DIGITS.

BOTH MODELS WEAKEN THE RIDGE ON SUNDAY WITH A WEAK COLD FRONT
PASSING THROUGH EASTERN MONTANA. BOTH MODEL RUNS ARE BRINGING THE
FRONT THROUGH THE REGION DURING THE DAY ON SUNDAY. GULF MOISTURE SHOULD
BE SHUT OFF ACROSS EASTERN MONTANA BUT THE MODELS ARE INDICATING
PACIFIC MOISTURE MOVING NORTHWARD ON THE BACKSIDE OF THE RIDGE.
LEFT THE FORECAST DRY FOR SUNDAY AFTERNOON JUST NOT BUYING THE
PACIFIC MOISTURE ON THE ECMWF. THE GFS HAS A LITTLE PACIFIC
MOISTURE BUT FOR THE MOST PART KEEPS THINGS DRY ACROSS NEMONT

ANOTHER FAST MOVING SHORTWAVE WILL HELP FLATTEN THE RIDGE ACROSS
SOUTHERN ALBERTA AND SASKATCHEWAN SUNDAY NIGHT INTO MONDAY. THIS
FEATURE WILL PASS TO THE NORTH OF THE REGION SO MOST OF THE
THUNDERSTORM ACTIVITY WILL REMAIN NORTH OF THE INTERNATIONAL BORDER.
HOWEVER DID LEAVE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN
THE FORECAST FOR SUNDAY NIGHT AND MONDAY MORNING...SINCE THE ECMWF
HAS FEATURE A LITTLE CLOSER TO NEMONT THEN THE GFS DOES.

MONDAY AFTERNOON THROUGH TUESDAY NIGHT THE SHORTWAVE OVER SASKATCHEWAN
WILL MOVE INTO EASTWARD INTO MANITOBA AND BE REPLACED BY THE AN
UPPER LEVEL RIDGE...THE MODELS ARE IN AGREEMENT ON THE STRENGTH OF
THE RIDGE BUT PLACEMENT IS STILL A LITTLE OFF. RSMITH

WEDNESDAY AND THURSDAY...
THE GFS HAS THE LOW OVER NORTHERN MANITOBA DEPICTED DEEPER THEN
THE ECMWF AND ITS PROGRESSION IS SLOWER AS WELL. THE ECMWF
PORTRAYS A MORE AMPLIFIED RIDGE WITH A SHORTWAVE APPROACHING
AROUND 12Z WEDNESDAY...WHERE AS THE GFS MOVES THE SHORTWAVE THROUGH
AT 00Z WEDNESDAY. THE STRENGTH AND TIMING OF THIS FEATURE REMAINS
UNCERTAIN AT THIS POINT. POPS AND CLOUD COVER WERE INCREASED A BIT
TO REFLECT THIS FEATURE IN THE LAST 24 HOURS OF THE PERIOD. THE
RIDGE WILL STILL BE IN PLACE BUT WILL WEAKEN SLIGHTLY...SO
TEMPERATURES REMAIN NEARLY THE SAME. SHOWERS MAY BE POSSIBLE WITH
THIS DISTURBANCE BUT CONFIDENCE REMAINS LOW AT THIS POINT. AES

&&

.AVIATION...
ANY SHOWER ACTIVITY TODAY SHOULD MAINLY BE ISOLATED IN NATURE AS
WIND AND A PARTLY CLOUDY VFR SKY ARE EXPECTED. BETTER CHANCE OF
SHOWERS ARE EXPECTED OVER THE DAKOTAS. THE NORTHWEST WIND AT THE
TERMINALS IS EXPECTED TO BE ABOUT 20 KTS WITH GUSTS TO 30 KTS.
OTHERWISE HIGH PRESSURE IS EXPECTED TO BRING QUIET CONDITIONS TO
THE AREA THROUGH THE NEXT COUPLE OF DAYS. JAMBA

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR FORT PECK
LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 19, 2:38 AM MST, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
338 AM MDT WED AUG 19 2009

MTZ016>027-059>062-200945-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
338 AM MDT WED AUG 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

COOL AND WINDY WEATHER EXPECTED TODAY BEHIND A STRONG COLD FRONT.
NORTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH BY LATE MORNING WITH
FREQUENT GUSTS TO 40 MPH DURING THE AFTERNOON. A LAKE WIND
ADVISORY IS IN EFFECT FOR FORT PECK LAKE FOR TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Central and Southern Valley

When
August 19, 1:55 PM MST to 3:55 PM MST
Where
Central and Southern Valley forecast zone
Measured
39 kt (45 mph) measured gust
Reported by
Trained Spotter
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

Wooden pallets moved and thrown around downstream from origination point. Occurred 4 W of Fort Peck.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188215.